Illinois, 2020Winter Weather in Illinois, February 25 to 26, 2020
February 25 to 26, 2020 · NWS ILX · 1 event in 1 county or zone
Low pressure tracking along a nearly stationary frontal boundary from the Deep South into the Appalachians spread snow into central Illinois from the night of February 25th through midday on February 26th. The highest snow totals of 2 to 4 inches were focused across the Illinois River Valley, with lesser amounts further east and west.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking along a nearly stationary frontal boundary from the Deep South into the Appalachians spread snow into central Illinois from the night of February 25th through midday on February 26th. The highest snow totals of 2 to 4 inches were focused across the Illinois River Valley, with lesser amounts further east and west. Snow-covered and slippery roads resulted in a few traffic accidents, including one that caused the death of a man in Morton in Tazewell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 25, 5:27 PM CST, 33 minutes earlier.
Area forecast discussion, Feb 25, 5:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
527 PM CST Tue Feb 25 2020
.SYNOPSIS...
Issued at 208 PM CST Tue Feb 25 2020
Periods of rain and snow will continue as a slow moving storm
system over the Ohio Valley gradually moves out of the area. An
upper-level disturbance will move across the area overnight and
Wednesday bringing a round of snow and colder temperatures for
the remainder of the week.
&&
.SHORT TERM...(This evening through Wednesday)
ISSUED AT 208 PM CST Tue Feb 25 2020
Initial short-wave ejecting from central U.S. long-wave trough is
exiting the area this afternoon producing a relative lull in
precipitation. Strong reinforcing short-wave is currently pushing
through the Central Plains and will interact with the remnant
moisture in the the trough to produce several inches of snow
across much of the area north of I-70 tonight and into Wednesday.
Best forcing should impact the area after 06z and by then most
locations west of I-57 should have a thermal profile supportive of
snow.
Short-range models have come into nice agreement with amounts of
1-4 inches from I-70 northward. Will need to make some changes to
advisory area given the current shift south of the snowfall axis.
Will be adding MTO and PRG. Although amounts are generally less
than what we would normally issue an advisory for, the combination
of snow and gusty winds may enhance impacts such as black ice
during high traffic times Wednesday morning and afternoon. Will
consolidate into one timing/areal coverage segment.
Temperatures in the snow area will likely struggle to get above
freezing Wednesday as cold advection continues in the wake of the
short-wave.
&&
.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 208 PM CST Tue Feb 25 2020
Once the long-wave axis moves east of the region early Thursday
there should be periods of clouds and sun for the remainder of the
work week. Weak northern stream short-waves diving into the trough
to the east may bring some light QPF to the area with the most
likely period expected Thursday evening. However, timing is quite
different with the longer range models so will keep any PoPs at
slight chance for any particular window.
Strong cold advection will continue into the end of the week with
850 temps falling to around -10C through Friday. Temperatures will
drop to around 20F north of I-70 both Thursday and Friday mornings
with highs mostly in the 30s.
Heights rise rapidly over the weekend and low-level temperatures
respond by 850 temps climbing into the 5-10C range for the first
part of next week. By Monday and Tuesday, high temperatures should
be in the 50s.
As the next strong wave begins to dig down the west coast early
next week. Weak waves ejecting from it should begin to be able to
tap Gulf Moisture and rain chances should increase again. Some
differences on timing, but at this time it appears most of the
area will likely see rain by Monday Night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 527 PM CST Tue Feb 25 2020
A rain/snow mix is expanding once again early this evening, with
visibilities beginning to decrease to around 2SM in the heavier
bands. Most ceilings IFR, but have been edging upward, especially
at KPIA. Will keep ceilings above 1,000 feet there, but bring
visibility down in a few hours. Northeast winds gusting 20-25
knots will be turning more northerly this evening, then to the
northwest early Wednesday, as the storm system passes. The falling
snow will exit from west to east, ending late morning at
KPIA/KSPI, but toward mid afternoon at KCMI. Have mentioned a
period of blowing snow at all sites as the snow ends, but
visibility issues linger for a time.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Wednesday for ILZ029>031-
036>038-040>057-061.
&&
SYNOPSIS...Barker
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Geelhart
Hazardous weather outlook, Feb 25, 3:07 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CST Tue Feb 25 2020
ILZ027-028-261300-
Knox-Stark-
307 PM CST Tue Feb 25 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Accumulating snowfall is expected this evening through tonight.
up to 1 inch is expected through early Wednesday morning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Accumulating snow will continue through around midday Wednesday.
An additional inch of snow may fall resulting in storm total
amounts up to 2 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ036-040-041-047-261300-
Cass-Fulton-Mason-Schuyler-
307 PM CST Tue Feb 25 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST WEDNESDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Accumulating snowfall is expected this evening through tonight.
Between 1 and 3 inches is expected through daybreak Wednesday.
Minor flooding continues along the Illinois River between Havana
and Beardstown.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Accumulating snow will continue through around midday Wednesday.
An additional inch of snow may fall resulting in storm total
amounts of 2 to 4 inches.
Minor flooding will continue into next week as the Illinois river
gradually rises between Havana and Beardstown.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ029>031-037-038-042>046-048>057-061-261300-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Marshall-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Scott-Shelby-Tazewell-Vermilion-Woodford-
307 PM CST Tue Feb 25 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST WEDNESDAY...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Accumulating snowfall is expected this evening through tonight.
Between 1 and 3 inches is expected through daybreak Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Accumulating light snow will end from west to east Wednesday
afternoon. An additional inch of snow may fall resulting in storm
total amounts of 2 to 4 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-261300-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
307 PM CST Tue Feb 25 2020
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Accumulating snowfall is expected late tonight. Up to around an
inch of snow is expected through daybreak Wednesday, mainly along
and north of I-70.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Accumulating light snow will continue through Wednesday
afternoon. Up to an additional inch of snow may fall resulting in
storm total amounts of up to 2 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Barker
In the hours before
Local storm report, Feb 25, 4:19 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CST TUE FEB 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 2 NNW SHIRLEY 40.44N 89.05W
02/25/2020 M1.0 INCH MCLEAN IL NWS EMPLOYEE
&&
MILLERWinter Weather, Tazewell
- When
- February 25, 6:00 PM CST to February 26, 6:00 PM CST
- Where
- Tazewell forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Reported by
- Newspaper
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
A 34-year old man was killed on I-74 near Morton on the morning of February 26th when his vehicle skidded on the snow-covered road and hit an oncoming semi. Two people in his vehicle and the driver of the semi were injured in the accident. Snow was falling at the time of the incident, and the Cooperative Weather Observer in Morton had measured 2.8 inches of snow that morning.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kansas, February 25, 20201 death · 2 injured · 5 events
- Avalanche in Alaska, February 25, 20201 death · 1 event
- High Wind in New Mexico, February 25, 2020$75,000 · 63 kt wind · 2 events
- High Wind in Texas, February 25, 202054 kt wind · 26 events
- Winter Weather in Indiana, February 25 to 27, 202024 events
- High Wind and Strong Wind in California, February 25 to 26, 2020$15,000 · 92 kt wind · 5 events
- High Surf in Hawaii, February 25 to 26, 202011 events
- Winter Weather in Ohio, February 25 to 27, 20208 events
- Winter Weather in Michigan, February 25 to 27, 20205 events
- High Wind in Oklahoma, February 25, 202050 kt wind · 4 events
- High Wind in Texas, February 25, 202053 kt wind · 4 events
- Winter Weather in Colorado, February 25, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879215.